Alert archive / Colorado / Tornado Warnings in 2006

Tornado Warning 16, NWS Denver/Boulder, CO

July 4, 2006Arapahoe County, Colorado

NWS Denver/Boulder, CO issued this tornado warning at Jul 4, 2006, 7:52 PM MDT for Arapahoe County, Colorado. It was in force for 23 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2006, 7:52 PM MDT (01:52 UTC)
Expired
Jul 4, 2006, 8:15 PM MDT
In force
23 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Arapahoe County, CO

The radar

The Denver radar (KFTG), 20 km from the middle of the area, began a volume at 01:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 7:55 PM MDTTORNADO2 W Strasburg, CO
Jul 4, 8:15 PM MDTTSTM WND GST 707 Se Bennett, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.9 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2006-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 132 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2006-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
132 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
2325 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS55 KBOU 050152
TORBOU
COC005-050215-
/O.NEW.KBOU.TO.W.0016.060705T0152Z-060705T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DENVER CO
752 PM MDT TUE JUL 4 2006

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL ARAPAHOE COUNTY IN NORTHEAST COLORADO

* UNTIL 815 PM MDT

* AT 752 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 2 MILES WEST OF
  STRASBURG...OR ABOUT 33 MILES EAST OF DENVER. THIS STORM WAS MOVING
  SOUTH AT 10 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO STRASBURG
  AND COUNTRY GARDENS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3975 10428 3975 10438 3963 10445 3963 10430

$$

GIMMESTAD
1 follow-up statement
000 
WWUS55 KBOU 050205
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
805 PM MDT TUE JUL 4 2006

COC005-050215-
/O.CON.KBOU.TO.W.0016.000000T0000Z-060705T0215Z/
ARAPAHOE CO-
805 PM MDT TUE JUL 4 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM MDT FOR CENTRAL
ARAPAHOE COUNTY...

AT 805 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS
STORM WAS LOCATED NEAR COUNTRY GARDENS...OR ABOUT 33 MILES EAST OF
DENVER. THIS STORM WAS MOVING SOUTH AT 10 MPH.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
STRASBURG AND COUNTRY GARDENS.

WIND GUSTS TO 56 MPH WERE ALSO REPORTED WITH THIS STORM NEAR BENNETT.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3975 10428 3975 10438 3963 10445 3963 10430

$$

GIMMESTAD

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at Jul 4, 3:05 PM MDT, 4 hours 47 minutes earlier.

Area forecast discussion, Jul 4, 3:05 PM MDT, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
305 PM MDT TUE JUL 4 2006

.SHORT TERM DISCUSSION...VERY LITTLE CHANGE IS EXPECTED IN THE
OVERALL PATTERN OVER THE NEXT 24 HOURS.  THE UPPER RIDGE REMAINS IN
PLACE OVER THE SOUTHWESTERN U.S. WITH MID-LEVEL SUB-TROPICAL
MOISTURE ROTATING UNDERNEATH IT.  THERE APPEARS TO BE AN EMBEDDED
SHORT WAVE TROUGH AXIS OVER CENTRAL ARIZONA TODAY THAT WILL BE
MOVING OVER COLORADO TOMORROW.  THIS FEATURE MAY HELP TO ORGANIZE
THE CONVECTIVE ACTIVITY TOMORROW AFTERNOON.  IN THE MEANTIME...SLOW
MOVING CONVECTION IS DEVELOPING AND MOVING OVER THE FORECAST AREA
THIS AFTERNOON.  MODERATE SOUTHEASTERLY SURFACE WINDS AND
PRECIPITABLE WATER VALUES AROUND AN INCH WILL CONTINUE FUELING
ADDITIONAL CONVECTIVE ACTIVITY THROUGH THIS EVENING.  LOCALLY HEAVY
RAINFALL AMOUNTS COULD POSE A PROBLEM THROUGH THE EVENING IF ANY
SHOWERS BECOME STATIONARY.  HOWEVER...THERE ARE NO PARTICULAR
FOCUSING MECHANISMS PRESENT THAT WOULD POINT TO ANY ONE AREA BEING
FAVORED FOR HEAVY RAINFALL.  HAVE THEREFORE NOT ISSUED ANY FLASH
FLOOD WATCH HIGHLIGHTS.  THE COPIOUS AMOUNTS OF MOISTURE MAY ALLOW
SHOWER ACTIVITY TO CONTINUE PAST MIDNIGHT ON THE PLAINS.  THEN...
WITH THE APPROACH OF UPPER DYNAMICS TOMORROW MORNING...ACTIVITY
COULD BE RE-GENERATING BEFORE MIDDAY.  THE FORECAST OF PRECIPITATION
WILL BE CONTINUOUS ACROSS THE FORECAST AREA THROUGH THE END OF THE
SECOND PERIOD.

.LONG TERM DISCUSSION...UPPER RIDGE PROGGED TO SHIFT EAST OVER THE
TEXAS PANHANDLE BY 12Z THURSDAY...REMAINING RELATIVELY STATIONARY
THROUGH SUNDAY.  THIS FLOW SHOULD ALLOW A CONTINUATION OF
SUBTROPICAL MOISTURE ACROSS THE CWA INTO THE WEEKEND...SHOWN BY
MODEL CROSS SECTIONS. PRECIPITABLE WATER VALUES PROGGED TO BE OVER
AN INCH ACROSS THE PLAINS THROUGH SATURDAY. SHOULD SEE A
CONTINUATION OF MAINLY AFTERNOON AND EVENING CONVECTION...WITH THE
MAIN THUNDERSTORM COVERAGE OVER THE MOUNTAINS AND FOOTHILLS.
HARDPRESSED TO FIND ANY FEATURE WHICH WOULD FOCUS CONVECTION IN A
SPECIFIC AREA. MODELS SHOW SOME WEAK QG ASCENT OVERNIGHT WEDNESDAY
AND AGAIN FRIDAY NIGHT WHICH COULD KEEP SOME NOCTURNAL STORMS GOING.
CURRENT GRIDS SEEM TO HAVE A HANDLE ON THINGS...WILL CHANGE LITTLE.
WITH PRECIPITABLE WATER VALUES REMAINING OVER AN INCH...SOME STORMS
HAVE POTENTIAL TO PRODUCE HEAVY RAIN. STORMS COULD ALSO BE SLOW
MOVING DUE TO THE WEAK WINDS ALOFT.  BUT SEVERE THREAT SHOULD REMAIN
LOW. CURRENT TEMPERATURE GRIDS SEEM IN LINE WITH GUIDANCE...THOUGH
GRIDS MAY BE A BIT TOO WARM SATURDAY. WILL LEAVE ALONE FOR NOW.

FLOW ALOFT BECOMES A BIT MORE WESTERLY BY LATE SUNDAY WITH AIRMASS
SLIGHTLY DRIER. THUS TREND TOWARD LESS STORM COVERAGE MONDAY AND
TUESDAY STILL LOOKING REASONABLE.  TUESDAY LOOKS TO BE THE DRIER DAY
WITH SOME LINGERING CONVECTION OVER THE MOUNTAINS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

KTCD/D-L
Hazardous weather outlook, Jul 4, 11:23 AM MDT, 8 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1123 AM MDT TUE JUL 04 2006

COZ030>051-051200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1123 AM MDT TUE JUL 04 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WITH PERIODS OF HEAVY RAIN ARE EXPECTED TO
DEVELOP AGAIN THIS AFTERNOON.  STRONG HEATING ACROSS THE PLAINS
ALONG WITH INCREASING EASTERLY WINDS WILL HELP STORMS TO DEVELOP
INITIALLY OVER THE FOOTHILLS AND EVENTUALLY OVER THE PLAINS.

THE ATMOSPHERE REMAINS MOIST TODAY...THOUGH A BIT DRIER THAN
YESTERDAY.  LIGHT WINDS ALOFT WILL CAUSE STORMS TO BE SLOW MOVING...
CAUSING THE MAIN THREAT OF HAZARDOUS WEATHER TO BE FROM HEAVY
RAINFALL.  PARTS OF DOUGLAS COUNTY AND WESTERN ELBERT
COUNTY...BETWEEN SEDALIA...PARKER AND ELIZABETH...WILL BE
ESPECIALLY SUSCEPTIBLE TO FLOODING IF HEAVY RAINS DEVELOP THIS
AFTERNOON.  THE THREAT OF LARGE HAIL IS LOW TODAY DUE TO THE WEAK
WIND FLOW ALOFT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND THUNDERSTORMS ARE EXPECTED WEDNESDAY THROUGH SATURDAY AS
LOW LEVEL UPSLOPE FLOW EAST OF THE CONTINENTAL DIVIDE WILL KEEP THE
AIRMASS RELATIVELY MOIST AND UNSTABLE.  DUE TO THE WEAK FLOW ALOFT
IN THE ATMOSPHERE THE THREAT OF SEVERE THUNDERSTORMS WILL BE LOW.
HOWEVER WITH WEAK WINDS ALOFT THE STORMS WILL BE SLOW MOVING AND MAY
PRODUCE LOCALLY HEAVY RAINFALL IN SOME AREAS.

SOME DRIER AIR MAY MOVE INTO THE AREA BY SUNDAY WITH THUNDERSTORM
ACTIVITY BECOMING WIDELY SCATTERED DURING THE AFTERNOON AND EVENING
HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

TCD/D-L

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 8:17 PM MDTSevere Thunderstorm WarningBOUArapahoe, Elbert43 min
Jul 4, 9:03 PM MDTSevere Thunderstorm WarningBOUElbert57 min

Nearby

Tornado Warnings in Colorado, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.